Lactic Acidosis, Metformin Induced

Too High

Step 1: View clinicals

A 61 year old african-american woman presents with nausea, vomiting, and confusion for 3 days, which markedly worsened today. There was no history of fever, headache, trauma, or urinary or bowel symptoms. She was in apparent good health immediately prior to this, with her only comorbidity being type 2 diabetes mellitus for 5 years, which was well controlled on metformin 850 mg twice a day alone. Her random capillary glucose is 100 mg/dl. Her full blood count, liver function tests, amylase and lipase, urinalysis, ecg, chest x-ray and plain CT brain are found to be normal.


Step 2: Order all relevant investigations

Renal Functions & Electrolytes

Urea: 30 mg/dL (0 - 50) Creatinine: 1.2 mg/dL (0.5 - 1.5) Na+: 140 mmol/L (135 - 145) K+: 3.7 mmol/L (3.5 - 5) Cl-: 105 mmol/L (95 - 110) Ca++: 2.25 mmol/L (2.12 - 2.57)

Arterial Blood Gases

pH: 7.15 (7.35 - 7.45) paCO2: 30 mmHg (35 - 45) paO2: 80 (> 75 on room air) HCO3: 10.1 mmol/L (22 - 26) ABE: -16.7 (-2 to +2)

Toxicology Screen

Salicylates: not detectable Ethylene Glycol: not detectable Methanol: not detectable

CPK, Lactate, Ketone Bodies

CPK: within normal limits Serum Lactate: 7.6 mmol/l (0.5 - 2.2) Serum Ketone Bodies: not detectable


Step 3: Select appropriate management

Dialysis
Stop Metformin
IV Antibiotics:
Benzodiazepines


Score: ★★☆